Jump to content

Tell me what could have happened, and did I miss something?

Posted

Specializes in Critical Care.

Hi, I need some expert advise. First, I am 50yrs old, and have been a nurse for only 21/2 years, with almost all of that in ICU/MSU. Ok, I had a 63 y/o woman as a patient the other night. She came to us because she was getting a CT scan and respiratory arrested. They did not intubate her at the time, just brought her back with a sternal rub and CPAP. For me she was A/O x 3, good sats on the CPAP. BP was in the 80's sys when I came on shift, but the previous nurse said she just gave her dilaudid. The woman seemed ill, but not critical. Chest xray showed endstage fibrosis in her lungs. She had the barrel chest going on. Anyway, her pressure did not recover enough for me, so I called the doc, and we bolused her with NSS. I put her in slight Trendelnberg. BP came up to high 80's with a MAP of 60. I felt a little better. Toward morning, her K came back at 6.4. Again I called the doc, and got K exulate ordered. By the time I left at 7am, the K exulalte hadn't arrived, but I made sure the new nurse new to watch for it. Well, I come in the next night and ask where this paitent was, and they said she died about 9 in the morning!! I guess her breathing got worse,so they finally tubed her, and when the nurse was trying to find pulses with the doppler, she bradyied down to asysole! They tried everything, but never got her back into a rythym of any kind. I felt so bad. It left me wondering if I missed something. Everyone assured me I did all I was supposed to, it just happened. What could have happened?

Thanks,

Doris:crying2:

It was probably just her time to go.

ghillbert, MSN, NP

Specializes in CTICU. Has 20 years experience.

What time was the K 6.4? If I had a patient with hypotension, perhaps related renal failure and a K of 6.4, I would possibly have asked for an order of something IV to get the K down faster (dex/insulin or calcium). If it was 6.4 at 4am, and then kept rising, I wouldn't be surprised if she went asystolic by 9am.

MelRN13

Specializes in critical care, med/surg. Has 9 years experience.

Did she have a high K prior to the incident in CT? How about her renal fuction? Did she recieve contrast for the CT?

There are alot of variables that can happen...by far, DO NOT blame yourself!

traumagirll99

Specializes in er,cvicu,icu.

I am sure you did everything that you could for the patient. My only thought would be was she having any cardiac changes that you noted on the monitor?> With a k that high she might have had some changes. Don't beat yourself up.

joeyzstj, LPN

Specializes in CVICU, ICU, RRT, CVPACU.

First of all, CPAP doesnt treat Respiratory Arrest, so Im curious as to what her condition was after the arrest. You need something with a backup rate on it. In some cases BiPaP will suffice, and in some cases it wont........depending on what you use. I agree with the posters above. Its hard to say what happened. If she was a chronic renal patient, a K level of 6.4 might not go that much harm to her. If it was a new onset then that might be a different story. Just a word of advice............dont EVER, EVER, EVER, EVER trust someone comming on the next shift to treat something this serious. I would suggest next time calling pharmacy and jumping all over them about not having your Kayexelate up within 15 minutes. This should have been a STAT order, and they should be required to get you stat meds within 15 minutes. Our unit stocks them in our Accudose. Be dilligent and make sure that the patient is treated in a life threatening situation such as this. Im curious as well...........what was the reasoning your coworker gave behind giving a hypotensive, respiratory patient in renal failure dilaudid? In all honesty, you will never know what happened. It might have been natural, or she might have died from a combination of things such as hyerkalemia. You obviously have some concern about it by posting this. The fact that you are researching it is a very positive step on your part. Despite how this situation turned out, now you know a few more things to look for and issue to consider on the next one. This wont be the last time you go home sick thinking about a patient.........I promise you. Good luck.

1blueangel2

Specializes in ICU, TELE, MS.

an abg should have been done along with full panel of labs upon her entering the ICU-based on this it probably showed acidosis, as to which she was compensating for until she finally completely pooped out at 9 am. the narcotics and poor kidney function did not help. earlier intubation and vasopressors would have prob been the key to prolonging her life-although with end stage pulm fibrosis she would have been hard (if not impossible) to wean off anyway. dont worry too much about the potassium--there was much more to it than that that caused her demise. but dont worry--you learn with every patient!

dorie43rn

Specializes in Critical Care.

I do agree she should have been intubated earlier, but the CT staff reported she came around with a sternal rub and BiPap. Her Potassium was high, but she was not a renal patient. She had a nice NSR for me all night, which her EKG showed also. Her K+ didn't result till her morning labs at 6am. Guess what, our pharmacy doesn't open till 7! We have to call a supervisor to go to the pharmacy and get it,(which I did). This person didn't have the "feel" of someone going to crash, thats why no urgency by the doctor I called twice. It was after they tubed her that morning that she crashed. She was actually on the vent at least an hour when she crashed. I thought and thought about this, and feel I did everything possibe, did a good assessment, and reported what I needed to. I think this person may have been having trouble at home with her health, by stumbling around, and SOB.

Thanks for all the suggestions.

Doris

I do not believe that an order of kayexelate is appropriate as a treatment of a new admit pt with a K of 6.4, even if given immediately. There are certainly quicker ways of getting the K down. Send off a stat repeat, in the meantime start IV measures. Certainly ABGs would have been appropriate.

APNgonnabe

Specializes in Med/Surg ICU.

Why did she resp arrest in the first place...?

NiteyNite

Specializes in Critical Care.

What was her history besides Pulmonary Fibrosis, why was she being CT'd, and what was her glucose? If she was diabetic she could have been in DKA (probably needed more fluid replacement) - Low BP, hyperkalemia, mental status changes?, respiratory difficulty could have been due to her acidosis (maybe she was trying to compensate then tired out). Also was she on Bipap or CPAP, you said both.

RN1982

Specializes in ICU/Critical Care.

She would have been better off getting an amp of D50 and 10 units of regular insulin for the hyperkalemia. Kayexalate would have taken too long to do anything to her benefit. I agree with the other posters who said she should have been intubated.

Edited by RN1982

RN1982

Specializes in ICU/Critical Care.

Not your fault.

Agreed. You can "woulda, shoulda, coulda" it on and on but it was bound to happen sooner or later. Don't dwell on it.

Magsulfate, BSN, RN

Specializes in ICU. Has 13 years experience.

As I read all these good responses, I agree with most of them, I can't help but tell you that sometimes these things just happen. Even though she was a fairly young patient, you said yourself that she was end stage pulm fibrosis. With that in mind, and the fact that she was in respiratory distress,,, even if you all managed to save her life that day, it would have been a matter of days or weeks before she would have died anyway.

She was a very sick patient, and when you have multiple serious medical problems like these, they tend to make everything worse. The lungs damaged the heart, the bad circulation from the heart damaged the kidneys, the damaged kidneys messed up the electrolytes, the messed up electrolytes probably stopped the heart.

But,, you did your job,, you might have been able to get that kayexelate in faster, but would that have worked? I don't know, she sounded pretty sick to me. As long as you diligently call the doctor with updated progress reports, and follow his orders,, you did your job. Don't feel bad,, these things happen in ICU.

RNFELICITY

Specializes in Not too many areas I haven't dipped into.

I think we have all walked out at the end of the shift beating ourselves up and blaming ourselves...nit picking every thing we did when it really isn't appropriate. We do the best we can with what we have to work with and as long as you did your best and the doctors were doing their best, unfortunately, some people just don't make it.

Yeah, there could have been other interventions...yeah, maybe something could have been done differently....but I think you can say this about every case...even the ones that turn out positively!

((HUGS)))

You have chosen a hard profession and I applaud you for posting and putting yourself out there in such a vulnerable position.

Were ABGs drawn? If she was already at a K of 6.4 and became acidotic, her K could quickly become life-threatening. I agree with those who said that something faster than kayexalate should have been ordered--insulin + D50. Calcium doesn't drop potassium level, it helps to prevent the arrhythmias caused by hyperkalemia.

Guest
This topic is now closed to further replies.